Steroid induced Glaucoma: Cause of Avoidable Irreversible Blindness
Steroid-induced glaucoma is an iatrogenic and preventable disease. Steroids are a group of anti-inflammatory drugs, commonly used to treat ocular and systemic conditions. Unmonitored use of steroids especially in eye drop formulations is common in situations when it is easily available over-the-counter, resulting in undesirable side effects.
Among the ocular side effects, cataract and glaucoma are common. Chronic administration of steroids in any form with raised IOP can cause optic neuropathy resulting in steroid-induced glaucoma.
The use of steroids can lead to significant ocular side effects. Intraocular pressure (IOP) elevation following steroid use is well- documented. Steroids are known to induce ocular hypertension when administered with topical, periocular, and even systemic or inhalational routes.
There are many instances where one can avoid the use of steroids and switch over to nonsteroidal/anti-inflammatory alternatives and where it is not possible, monitoring the IOP is essential irrespective of the dose and duration of the steroid use.
The ocular hypertensive response is fairly reversible and if intervened at the right time can prevent vision threatening complication which is especially important in children. Steroid-induced IOP elevation can occur in any age group. Children are also known to have a severe ocular hypertensive response to topical steroids when compared to adults and significant IOP elevation has also been reported in infants treated with nasal and inhalational steroids.
-Patients with primary open angle glaucoma (POAG)- Approximately 30% of glaucoma suspects and 90% of POAG might have an ocular hypertensive response to a 4-week course of topical dexamethasone 0.1%.
Normal individuals classified as high steroid responders are more likely to develop POAG. First degree relatives of POAG patients are also considered to have a higher risk of being a steroid responder.
-High myopia or eyes with history of penetrating keratoplasty or refractive surgeries like: Photorefractive keratectomy, laser in situ keratomileusis (LASIK) and Descement’s Stripping Endothelial Keratoplasty (DSEK)
-Very young (<10 years of age) and older adults
-Diabetes mellitus or connective tissue disease (especially rheumatoid arthritis)
-Eyes with pigment dispersion syndrome
-Traumatic angle recession
In steroid responsive patients, IOP elevation usually develops within the first few weeks of steroid administration. However, it can be elevated within an hour or many years after chronic steroid use. After steroid is discontinued, IOP usually normalizes within 1 to 4 weeks.
Discontinuation of the use of the steroid is the first line of management. In the majority of cases, steroid-induced acute rise of IOP typically normalizes within days of stopping the steroid and chronic forms take 1 to 4 weeks. In rare cases, IOP remains elevated, for which antiglaucoma medications or surgery may become necessary. The duration of steroid therapy also appears to influence the reversibility of the IOP elevation.
Sometimes steroids cannot be withheld in view of systemic need of patients, in such cases corticosteroids like betamethasone, prednisolone, and dexamethasone can be substituted with nonadrenal steroids like rimexolone, loteprednol etabonate, fluorometholone, and medrysone.
These drugs have useful anti-inflammatory properties with significantly less IOP elevation effect. Fluorometholone 0.1% is more effective in treating anterior segment ocular inflammation; however, significant IOP elevation has also been observed with this drug.
Depot steroid-induced IOP elevation can be effectively controlled after excision. If it is not possible to excise them, filtering surgery is advised to control IOP. Glaucoma due to intravitreal triamcinolone injections is medically managed, although role of pars plana vitrectomy has also been documented.
Glaucoma therapy: When medical management fails to control the IOP, selective lasers or argon laser trabeculoplasty can be tried, particularly in eyes treated with intravitreal triamcinolon. Surgery like trabeculotomy, trabeculectomy with or without antimetabolites or glaucoma drainage device are reserved for medically uncontrolled or intractable glaucoma.
The unwarranted and irrational use of steroids especially in developing countries by local medical practitioners as well as unmonitored self-use by patients themselves points to a lack of awareness about the disease.
Prevention of steroid-induced glaucoma can be achieved with a few simple precautions. Identification of risk factors (like POAG, family history, high myopia, diabetes mellitus, and connective tissue disorder) and monitoring for ocular hypertension can decrease the development of irreversible glaucomatous optic neuropathy.
Discouraging self-medication, monitoring IOP after prescription of steroids in any form and prompt management if IOP rises is essential. These practical and safe guidelines for the use of steroids should be followed by all doctors.